Alert archive / Oregon / High Wind Watches in 2011

High Wind Watch 8, NWS Medford, OR

November 20, 20115 counties in Oregon

NWS Medford, OR issued this high wind watch at Nov 20, 2011, 3:00 AM PST for 5 counties in Oregon. It took effect at Nov 21, 2011, 10:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 20, 2011, 3:00 AM PST (11:00 UTC)
In effect from
Nov 21, 2011, 10:00 PM PST
Expired
Nov 21, 2011, 3:00 AM PST
In force
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 89 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WWUS76 KMFR 201100
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PST SUN NOV 20 2011

...HIGH WINDS ALONG THE SOUTHERN OREGON COAST MONDAY EVENING THROUGH
   TUESDAY EVENING...

.A COLD FRONT WILL APPROACH THE COAST AND THEN STALL JUST OFFSHORE.
THIS WILL BRING AN EXTENDED PERIOD OF HIGH WINDS TO THE COAST.

ORZ021-022-202300-
/O.NEW.KMFR.HW.A.0008.111122T0600Z-111123T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
300 AM PST SUN NOV 20 2011

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
   EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH TUESDAY
EVENING. 

* WINDS...SOUTH WINDS GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...THEN DIMINISH
  TUESDAY NIGHT.  IT WILL REMAIN WINDY THROUGH WEDNESDAY HOWEVER.

* LOCATIONS INCLUDE: THE STRONGEST WINDS WILL OCCUR AT THE
  CAPES...BUT GOLD BEACH AND PORT ORFORD WILL ALSO EXPERIENCE
  STRONG WINDS. 

* IMPACTS...EXPOSED PORTIONS OF HIGHWAY 101 WILL EXPERIENCE STRONG
  WINDS.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
914 
WWUS76 KMFR 202212
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
212 PM PST SUN NOV 20 2011

...HIGH WINDS ALONG THE SOUTHERN OREGON COAST MONDAY EVENING
THROUGH TUESDAY NIGHT...

.A COLD FRONT WILL APPROACH THE COAST AND THEN STALL JUST
OFFSHORE. THIS WILL BRING AN EXTENDED PERIOD OF HIGH WINDS TO THE
COAST AND PARTS OF EASTERN OREGON.

ORZ030-031-211100-
/O.EXB.KMFR.HW.A.0008.111122T0600Z-111123T1100Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
212 PM PST SUN NOV 20 2011

...HIGH WIND WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT. 

* WINDS...SOUTH WINDS GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...PEAKING MONDAY
  NIGHT AND TUESDAY...THEN DIMINISH TUESDAY NIGHT. IT WILL REMAIN
  WINDY THROUGH WEDNESDAY HOWEVER.

* LOCATIONS INCLUDE: THE STRONGEST WINDS WILL OCCUR ON HIGHWAY 31
  BETWEEN SILVER LAKE AND PAISLEY.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN AFFECT DRIVING ESPECIALLY
  WHEN OPERATING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

ORZ021-022-211100-
/O.CON.KMFR.HW.A.0008.111122T0600Z-111123T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
212 PM PST SUN NOV 20 2011

...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY EVENING THROUGH
TUESDAY EVENING. 

* WINDS...SOUTH WINDS GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...THEN DIMINISH 
  TUESDAY NIGHT. IT WILL REMAIN WINDY THROUGH WEDNESDAY 
  HOWEVER. 

* LOCATIONS INCLUDE: THE STRONGEST WINDS WILL OCCUR AT THE
  CAPES...BUT GOLD BEACH AND PORT ORFORD WILL ALSO EXPERIENCE
  STRONG WINDS.

* IMPACTS...WINDS OF THIS MAGNITUDE CAN AFFECT DRIVING ESPECIALLY
  WHEN OPERATING HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
821 
WWUS76 KMFR 211100
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
300 AM PST MON NOV 21 2011

...HIGH WINDS ALONG THE SOUTHERN OREGON COAST...EAST OF THE
   CASCADES...AND IN THE SHASTA VALLEY MONDAY EVENING THROUGH
   TUESDAY NIGHT...

.A COLD FRONT WILL MOVE ONSHORE THIS AFTERNOON AND THEN STALL WEST
OF THE CASCADES....THEN A SECOND FRONT WILL STALL JUST OFFSHORE
TUESDAY EVENING. THIS WILL BRING AN EXTENDED PERIOD OF HIGH WINDS
TO THE COAST...PARTS OF EASTERN OREGON...AND THE SHASTA VALLEY IN
NORTHERN CALIFORNIA.

ORZ021-022-211900-
/O.UPG.KMFR.HW.A.0008.111122T0600Z-111123T0600Z/
/O.NEW.KMFR.HW.W.0011.111122T0600Z-111123T1200Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
INCLUDING THE CITIES OF...BROOKINGS...HARBOR...GOLD BEACH
300 AM PST MON NOV 21 2011

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
   PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTH WINDS GUSTING TO 60 MPH...AND TO 80 MPH ALONG THE
  HEADLANDS.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...THEN DIMINISH
  TUESDAY NIGHT. 

* LOCATIONS INCLUDE: BROOKINGS...HARBOR...GOLD BEACH.

* IMPACTS...THE STRONGEST WINDS WILL OCCUR AT EXPOSED LOCATIONS
  ALONG US HIGHWAY 101 AND AT THE HEADLANDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$

ORZ030-031-211900-
/O.UPG.KMFR.HW.A.0008.111122T0600Z-111123T1100Z/
/O.NEW.KMFR.HW.W.0011.111122T0600Z-111124T0000Z/
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
300 AM PST MON NOV 21 2011

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
   PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST WINDS GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...PEAK MONDAY NIGHT
  AND TUESDAY...THEN DIMINISH WEDNESDAY.

* LOCATIONS INCLUDE: SUMMER LAKE.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED ALONG HIGHWAY 31
  BETWEEN PAISLEY AND SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$

CAZ081-211900-
/O.NEW.KMFR.HW.W.0011.111122T0600Z-111123T1200Z/
CENTRAL SISKIYOU COUNTY-
300 AM PST MON NOV 21 2011

...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
   PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 AM PST
WEDNESDAY. 

* WINDS...SOUTH TO SOUTHEAST WINDS GUSTING TO 60 MPH.

* TIMING...WINDS WILL INCREASE MONDAY EVENING...PEAK TUESDAY
  AFTERNOON...THEN DIMINISH TUESDAY NIGHT.

* LOCATIONS INCLUDE: WEED...MONTAGUE...YREKA.

* IMPACTS...THE STRONGEST WINDS ARE EXPECTED IN THE SOUTHERN
  SHASTA VALLEY NEAR WEED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. TRAVEL WILL BE
IMPACTED, ESPECIALLY FOR HIGH-PROFILE VEHICLES.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Nov 20, 1:19 AM PST, 1 hour 41 minutes earlier.

Area forecast discussion, Nov 20, 1:19 AM PST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
119 AM PST SUN NOV 20 2011

.DISCUSSION...20/00Z NAM/GFS IN.

A COMPLICATED WEATHER PATTERN FOR THE NEXT SEVERAL DAYS.

A TROUGH JUST OFF THE COAST IS NOW SHEARING AS IT APPROACHES THE
COAST TONIGHT...AND A CUTOFF LOW IS FORMING OFF THE NORTHERN
CALIFORNIA COAST. THE PRECIPITATION BAND AROUND THE DEVELOPING
CUTOFF HAS SPREAD LIGHT PRECIPITATION INTO NORTHERN CALIFORNIA AND
SOUTHWEST AND SOUTH CENTRAL OREGON. A WINTER WEATHER ADVISORY IS
IN EFFECT FOR CAZ082...WHERE THE SNOW WILL HAVE THE MOST IMPACT.
SNOW LEVELS ARE 2000 TO 3000 FEET.

THE RESIDUAL TROUGH AND THE CUTOFF WILL MOVE EAST OF THE CWA
LATER TODAY AND A WEAK RIDGE WILL MOVE IN TO REPLACE IT.
EXPECT SUNDAY TO BE COLD WITH DIMINISHING PRECIPITATION. THE MOST
LIKELY AREA FOR PRECIPITATION WILL BE OVER NORTHERN CALIFORNIA...WHICH
WILL BE CLOSEST TO THE CUTOFF.

THE RIDGE WON'T LAST LONG. YET ANOTHER STRONG UPPER TROUGH WILL
DIG WELL OFFSHORE MONDAY AND TUESDAY...AND SHORT WAVES EJECTING
FROM THE TROUGH WILL PROPEL FRONTS ONSHORE.

THE FIRST OF SEVERAL FRONTS WILL MOVE ONSHORE MONDAY. INITIALLY
IT WILL BE WEAK BUT UPPER LEVEL SUPPORT WILL IMPROVE AS IT MOVES
IN AND THIS WILL BE THE BEGINNING OF A SUSTAINED STRONG SOUTH WIND
EVENT. AT THIS TIME IT APPEARS THAT THIS EVENT WILL LAST FROM
MONDAY EVENING THROUGH WEDNESDAY MORNING AS THE FRONT STALLS
OFFSHORE. WINDS MAY PEAK AT STORM FORCE. THE COAST AND COAST
RANGE...IN PARTICULAR...WILL BE GETTING A LOT OF RAIN FROM THIS
PATTERN...MAYBE TOPPING TEN INCHES AT SOME COAST RANGE LOCATIONS.
THE SUSTAINED SOUTHERLY ADVECTION WILL ALLOW SNOW LEVELS TO RISE
UP TO 5000-6000 FEET AND POSSIBLY HIGHER TUESDAY INTO WEDNESDAY.

THE FRONT WILL FINALLY MOVE ONSHORE WEDNESDAY EVENING JUST AHEAD
OF THE LONG WAVE TROUGH. THE TROUGH ITSELF WILL MOVE ONSHORE
WEDNESDAY NIGHT INTO THURSDAY...SPLITTING AS IT DOES SO. THE MAIN
EFFECT OF THE SPLIT WILL BE TO DELAY THE DEPARTURE OF THE TROUGH
TO POINTS EAST. IT WILL MOVE EAST OF THE CWA EARLY THURSDAY.

YET ANOTHER SHORT WAVE WILL MOVE ON THE HEELS OF THE THURSDAY
MORNING SYSTEM...MOVING ONSHORE IN THE AFTERNOON AND EVENING. THIS
WILL PUSH ANOTHER COLD FRONT ONSHORE THURSDAY AND IT WILL GRADUALLY
WEAKEN AS IT MOVES INLAND. THIS DOES NOT LOOK TO BE AS STRONG OF A
SYSTEM AS THE TWO FROM EARLIER IN THE WEEK...BUT IT DOES APPEAR TO
BE COLDER WHICH COULD IMPACT TRAVEL OVER MOUNTAIN PASSES.

MODEL DIFFERENCES ARE SIGNIFICANT BEYOND THURSDAY BUT THE PATTERN
IS LIKELY TO REMAIN ACTIVE. THE UNCERTAINTY IS REGARDING THE
TIMING AND DURATION OF THE BREAKS BETWEEN SYSTEMS. WILL NOT CHANGE
GRIDS FROM THURSDAY ON EXCEPT TO RESOLVE DISCREPANCIES.

&&

.AVIATION...MOSTLY VFR NORTH OF THE UMPQUA DIVIDE THIS
EVENING...THOUGH CEILINGS MAY LOWER TO IFR IN PARTS OF THE UMPQUA
BASIN TOWARD DAYBREAK. MVFR CEILINGS AND MOUNTAIN OBSCURATIONS
WILL EXTEND ACROSS CURRY...JOSEPHINE...JACKSON AND SISKIYOU COUNTY
TONIGHT AS LOW PRESSURE CONTINUES TO MOVE SOUTH OFF THE CALIFORNIA
COAST. LOCAL IFR CEILINGS AND VISIBILITY ARE EXPECTED IN SOUTHERN
SISKIYOU COUNTY IN PERIODS OF SNOW. LOCAL MVFR CEILINGS AND
VISIBILITY IN SOUTHERN KLAMATH...SOUTHERN LAKE AND MODOC COUNTIES
IN LIGHT SNOW. THE NORTHERN HALF OF KLAMATH AND LAKE COUNTIES
SHOULD STAY VFR MOST OF THE NIGHT. ALL AREAS WILL CLEAR TO VFR
SUNDAY EXCEPT FOR SOME MVFR CIGS WITH HIGHER TERRAIN OBSCURED IN
THE CASCADES.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...WINTER WEATHER ADVISORY UNTIL 6 AM PST SUNDAY FOR CAZ082.
PZ...GALE WATCH FROM MONDAY MORNING THROUGH WEDNESDAY MORNING FOR
        PZZ356-376.
     HAZARDOUS SEAS WATCH FROM MONDAY MORNING THROUGH WEDNESDAY
        MORNING FOR PZZ356-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST THIS
        EVENING FOR PZZ350-356.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
        PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM PST SUNDAY
        FOR PZZ370-376.
     GALE WATCH FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY MORNING FOR
        PZZ350-370.
     HAZARDOUS SEAS WATCH FROM LATE SUNDAY NIGHT THROUGH WEDNESDAY
        MORNING FOR PZZ350-370.

15/15/02
Hazardous weather outlook, Nov 19, 4:04 PM PST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
404 PM PST SAT NOV 19 2011

CAZ082-210015-
SOUTH CENTRAL SISKIYOU COUNTY-
404 PM PST SAT NOV 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM 8 PM PST TONIGHT UNTIL
6 AM PST SUNDAY. SEE THE WINTER WEATHER MESSAGE FOR MORE SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE ACTIVE WEATHER PATTERN WILL RESUME MONDAY AND CONTINUE FOR
MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BPN

In the hours before

Local storm report, Nov 19, 9:20 PM PST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
920 PM PST SAT NOV 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HEAVY RAIN       6 SW MERLIN             42.46N 123.49W
11/19/2011  M1.80 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            60 HOUR TOTAL ENDING AT 9 PM PST

&&

SPILDE

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 3:00 AM PSTStorm WatchMFR24 hr
Nov 20, 9:10 AM PSTGale WarningMFR34 hr
Nov 20, 9:10 AM PSTHazardous Seas WarningMFR3 days

Nearby

High Wind Watches in Oregon, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.